After A Meaningless Decline of CA 15.3 and Tumour Shrinkage Following Treatment With Iressa and Tarceva
I received an e-mail from Dr. Mark (not real name), a Ph.D. in cancer biology working in a hospital. This is what he wrote:
After visiting the CA CARE website … I realized that this is what I have been looking for in order to help my mum. I would like my mum to try your herbal therapy.
My mum is 70 years old. She had coughs for months last year and her GP said she had asthma which was not known to her before. The doctor didn’t order an X-ray for her. Later she recovered from the coughs and we just ignored that incident.
At the end of April 2007, she kept complaining of stomach discomforts, bloatedness and loss of appetite. She saw a Gastro-specialist and the diagnosis was H. pyroli infection and she was given antibiotic treatment. Unexpectedly, an X-ray test was also done and her lung was found abnormal. She did a CT scan and blood test including tumor markers on that same day. The results showed a possibility of lung cancer. One week later she did a lung biopsy. The result showed that the lung tumor mass was a moderately differentiated adenocarcinoma. However, she didn’t have breathing problems or coughs at that time.
She was then referred to an oncologist at the same hospital. My mum is an Asian woman with non-smoking history and the tumor type is adenocarcinoma. Hence she falls into the category that may respond well to a new targeted drug (Tyrosine Kinase inhibitor) called Iressa. The doctor said we can monitor her progress using CA15.3, the tumor marker with highest titer when first found (5147 on 24 April 2007).
After one month of taking Iressa, her CA15.3 went down to 367 (on 28 May 2007). On 30 July 2007, it declined further to 68. We were so happy that the drug worked so well. A CT scan showed that tumor had shrunk (August 2007). At the forth month, the CA15.3 raised to 154 (on 27 August). The doctor was a bit worried but mum continued taking Iressa. A month later the marker rose to 713 (on28 September 2007). A CT scan showed more shadow in the lung compared to scan done in August 2007. She did a brain CT scan for the first time and some metastases were found in the brain and bones but the lesions were small.
My mother started taking another targeted drug called Tarceva (works on similar mechanism but seemed to be more effective). She had side effects like rashes, dry skin and loss of appetite. We were very positive of this new drug because according to the literatures more side effects means higher chances of response. However one month after taking the Tarceva, her CA 15.3 went up to 1496 (on 26 October 2007). The doctor suggested that she go ahead and take for one more month and then do a CT scan after that. I have asked the doctor if results showed that Tarceva doesn’t work, will he put my mum into chemotherapy. He said yes, but due to my mum’s weak conditions, it will be a mild one.
Mum just has a routine blood test yesterday. The results showed that her kidney and liver function were fine. She is not anemic, but her lymphocytes count was quite low (10%). She is very weak now and cannot walk steadily. She had fallen down a few times due to the weakness of the legs. But luckily she didn’t hurt or break her bone. She eats porridge everyday due to poor appetite and has no strength to bite. All along her stomach is not good and she burps a lot after a drink or a meal. Sometimes she complains about having headaches. She sleeps well and her bowel motion is normal. She doesn’t complain about breathlessness or coughs.
Besides having Tarceva, she is on Bonefos for her bone metastasis. We also give her supplements.
All along I would like her to build up her immune system through taking of Traditional Chinese medicine. However, I haven’t found one that I feel comfortable with. I agree with your holistic therapy and want my mum to have a try.
On 18 December 2007, I received an e-mail from Dr. Mark again. He wrote:
My mum has passed away on 30 November 2007. I think she died from pneumonia. Her left lung was totally white. She had yellow sticky phlegm but she had no strength to cough them out. Her white blood count was very high and neutrophil count was over 94%.
My mum only managed to take the herbs and capsule A+B for a few days before she could became unable to swallow anything, including drinks. She was very brave and positive. She knew that I brought some herbs that could help her illness. After taking, she said that the herbs were bitter and salty, but she still drank it. She deteriorated very, very fast. I didn’t notice that she had any lung problems before visiting you, hence I didn’t get the Lung Phlegm tea for her.
In order to monitor her progress, we started a diary for her since 21 November 2007. We recorded what she ate and her response after taking the herbs. However, it ended after a few days.
On the evening of 26 November 2007, we managed to get a doctor to make a home visit. He said that my mum’s left lung was hardly functioning and she was dehydrated. However, her blood pressure was normal and had no fevers. He suggested giving her oxygen and dripped her with dextran saline. He said that her condition was considered stable at that moment and we have to be prepared if she gets worse – whether to stay at home or to send her to the hospital. My mum shook her head when I asked her whether she wanted to go to the hospital. The next day, we rented an oxygen tank and set up drips for her by a nurse at home. The nurse pointed out that my mum was having lots of phlegm and since she couldn’t cough it out, she might be at a risk of getting pneumonia.
On 28 November 2007, she was not improving at all and I asked her again trying to convince her to go to the hospital to solve the phlegm and constipation problems. She finally nodded her head. So we immediately arranged for an ambulance to send her to the hospital which is about 5 to 10 minutes away from our house.
An X-ray film showed that her left lung was totally white. Her heart was shifted to the right, probably due to the fluid in the lung. She had high blood pressure and her heart rate was over 130/min. The first night at hospital, we all felt that she was more conscious and comfortable and we felt more relief. However, on the evening of the second day, she became unconscious. The doctors told us that they wouldn’t do resuscitation because it would only prolong her suffering. On the night of the third day we lost her, while all the family members gathered around her. Although we were really sad, we were also glad that she didn’t suffer much from pain. My brothers who were overseas were able to return home in time to keep her accompany when she was conscious.
I really want to say thanks to you and your wife again, for your kindness and hospitality and of course your herbs. It’s too late for my mum to take your herbs. However, it is never too late to know you and CA Care Therapy.
Dr. Mark had written a detailed account of about his mother’s case – thanks to his training as a observant scientist. I have the privilege of meeting Dr. Mark when he came to see us with his mother’s medical report on 20 November 2007. What struck me most about this case was that CA 15.3 was used to monitor the progress of lung cancer. I asked him if this is a typing error in his e-mail. Shockingly the answer was no.
Initially on 24 April 2007, the doctors used a few markers such as CEA = 462.9; CA 125 = 324; CA 15.3 = 5147; and CA 19.9 = 14. Among them CA 15.3 turned out to give the highest reading. That being so the doctor decided that CA 15.3 could best reflect the treatment progress. ConventionallyCA 15-3 is used mainly to monitor patients with breast cancer.
One notorious side effect of Iressa is pulmonary (lung) toxicity. Patients taking Iressa have been reported to suffer from a complex disease known as interstitial lung disease (ILD). This disease causes difficulty in breathing with or without coughs or low-grade fever. The symptoms become severe rapidly and patients have to be hospitalized. The New Straits Times of 6 December 2002 had this heading: 81 deaths linked to lung cancer drug. The Japan’s Health Ministry confirmed 291 cases of debilitating side effects and 81 patients died due to Iressa. On19 September 2005, Japan Today,had this heading: Miracle cancer drug turns into deadly remedy: The drug produced serious side effects such as severe pneumonia, resulting in death.
Recall what Dr. Mark said: She deteriorated very, very fast. I didn’t notice that she had any lung problems before visiting you. Was Dr. Mark’s mother another victim of the fatal side effect of Iressa? No one asked. No one dared to ask? Or no one wanted to know?
We felt sorry that the herbs were unable to help in this case. This is what we often tell our patients.It is not how long we live – it is the quality of life that we live while still alive that matters. Be happy and grateful if we can eat, can sleep, and can move around. To fight cancer and destroy it totally is an impossible task no matter what others may want us to believe. The initial drop in the tumour maker and the shrinkage of tumour are meaningless as this case had demonstrated. Don’t be misled by such an illusion. In fact, this is not an isolated case. We have encountered and documented many other cases like this, which delivers the same message of misguided and misplaced hope. You may wish to read our other articles (The Meaningless Shrinkage of Tumor While on Tarceva Treatment, Even High-tech Treatments Do Not Guarantee That Cancer Can Be Cured or Will Not Spread) about Iressa, Tarceva and Bonefos and what they can do for cancer patients.